So I finally got here. A new donor with a good match has come along. I was getting concerned as my levels have gone up, but I won’t pretend I haven’t been nervous. I haven’t the energy to write in detail every day, and as I get more ill from treatment I’m unlikely to write, but don’t worry – this is normal.
On the 23rd June I had a PEG implanted which is a feeding tube in the stomach. I can’t pretend it was pleasant. It was done by endoscopy and usually I am knocked out by sedation and remember nothing, but a large bit of plastic has to go down your throat which did cause me to retch. Anyway, once that was done I spent a night in Leics and then went home. A lady from a unit in Northants visited to show me how to flush it through. It comes through my stomach above my belly button and has a long and annoying dangly tube with two ends. On the inside one bit goes into the stomach and I think can be used for drugs and the other has a longer plastic tube going into the top of the intestines, so you can be fed if you can’t eat properly. Expect to feel like you’ve been kicked in the stomach for a few days. Useful PEG link http://www.uhb.nhs.uk/pdf/pihavingpeginserted.pdf.
Oddly I got very panicky 2 days post PEG – this is not like me, but I got some diazapam from the pharmacy which knocked me out completely but did help. I reduced the amount pretty quickly as I was feeling so dopey, but the lessons are that this is quite an invasive procedure, that you can’t be strong all the time and that you should ask for help when you need it.
Came into hospital on the third and had to go to a manically busy haem ward. I was expecting to have my Hickman (chest line) put in early on the 4th so I had breakfast at 7 and then my last liquids at 9ish. However, my platelets were low which I didn’t know to start with and they were debating doing the line. I didn’t get down until sometime between 2 and 3 by which time I was parched!
Line insertion is all very different now, with no sedation as in 2008 at Northampton. Done by a specialist nurse.A bit of discomfort but nothing much. Lots of local anaesthetic.
Well then it was back to the ward and a move up to the transplant unit as by this time it was very late and I needed two lots of chemo before a certain time as one of them is made up fresh.
Well we rushed through the first short chemo and then put in the second, which has to be given at a small dose to start with as it can cause bad side effects like rashes and very bad shakes. I got the shakes – very weird – but they went after 20 mins. I dozed off and woke to blood trickling alarmingly into my armpit.
After that it was a nightmare for the poor nurses. They kept putting up lots of wadding gauze. One student nurse pressed on it for probably 2 hours bless her. The junior doc (now called Foundation doctors for some stupid reason) tried 5 times to get in a cannula in case the line had to come out. The back of my hands blew up in huge bruises. He did manage it and arranged for a mobile x-ray and platelets which stopped the bleeding -they had fallen badly which explains a lot. In the meantime they whacked up the chemo rate and luckily we got through it. I got a rash, but was given piriton for it and it was gone by yesterday am.
Yesterday things went slowly, but a bit better. They decided a vein had been nicked. My platelets were up but they decided to give me more plus blood as I lost a fair bit. So all that took a while to organise and deliver so once again my chemo didn’t finish until after midnight. I did feel much better after the blood was given.
To reassure you – this is a very unusual occurrence!!
So today I woke very early at about 5.40. I have pottered about. I then had a look at my emails and was devastated to find out that my friend with myeloma, Eva, who I have never met, but emailed and phoned, is dying in hospital. I will miss her terribly.
I hope Bob and Tom my son will visit today. I have been using Skype and Bob and I managed to talk with a picture for a while. Better than dragging up to Leicester everyday.
I’m having more blood today and then chemo, so am hoping I feel OK for that.
Tired now and need a shower. Have a horrible feeling I’ve been given a whole diazapam, which I don’t need and usually halve, so I may conk out shortly!!
Will write soon.